ANSWER: The correct response was Lamotrigine. Dr. Mota-Castillo explains, “This was a case of Steven-Johnson Syndrome triggered by a rapid increase in the dose of Lamotrigine. The mother of a 12 y/o with a diagnosis of Bipolar Disorder noticed a significant improvement in the patient’s aggressive behavior soon after taking the first dose and she decided to increase it to twice/day, instead of waiting for two weeks to do it. On the third day, the patient developed a rash and was taken to an ED where the physician told the mother that the skin lesions were due to something else and that Lamotrigine could be continued. Two days later, the patient had to be admitted to ICU. She recovered without any sequelae.”

Congratulations to Antony Awad for getting the correct answer and winning a $20 Starbucks Gift Card!

 

Each month we’ll be asking a different department to submit a quiz question just for BCOM students. Answer correctly and get entered to win a prize!

Thank you to Dr. Mota-Castillo from the Department of Psychiatry for submitting this month’s question. See his explanation of the correct answer in the January issue of The BCOM Pulse.

[mlw_quizmaster quiz=2]